Alert archive / Montana / High Wind Watches in 2017

High Wind Watch 1, NWS Missoula, MT

May 23, 20174 counties in Montana

NWS Missoula, MT issued this high wind watch at May 23, 2017, 9:54 AM MDT for 4 counties in Montana. It took effect at May 24, 2017, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 23, 2017, 9:54 AM MDT (15:54 UTC)
In effect from
May 24, 2017, 9:00 AM MDT
Expired
May 24, 2017, 3:18 AM MDT
In force
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 3.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS75 KMSO 231554
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
954 AM MDT Tue May 23 2017

MTZ002-003-241600-
/O.NEW.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/
West Glacier Region-Flathead/Mission Valleys-
954 AM MDT Tue May 23 2017

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT WEDNESDAY...

The National Weather Service in Missoula has issued a Wind
Advisory...which is in effect from 9 AM to 9 PM MDT Wednesday. 

* Impacts/Timing: Strong winds will develop mid Wednesday morning
  and continue through the evening. Tree damage possible.
  Crosswinds will create hazardous driving conditions. Flathead
  Lake waves will become choppy and unrelenting over time.

* Flathead Lake Waves: maximum 3 to 5 feet.

* Winds: West 20 to 30 mph...gusting to 45 mph.

* Locations impacted include: Bad Rock Canyon, Essex, Highway 83 
  Bigfork to Swan Lake, Marias Pass, Polebridge, Flathead Lake, 
  Flathead Valley, Mission Valley, and Polson

$$

MTZ005-006-043-241600-
/O.NEW.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
Potomac/Seeley Lake Region-
954 AM MDT Tue May 23 2017

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT WEDNESDAY...

The National Weather Service in Missoula has issued a Wind
Advisory...which is in effect from 9 AM to 9 PM MDT Wednesday. 

* Impacts/Timing: Strong winds will develop mid Wednesday morning
  and continue through the evening. Tree damage possible. 
  Crosswinds will create hazardous driving conditions.

* Winds: West 20 to 30 mph...gusting to 45 mph.

* Locations impacted include: Bitterroot Valley, Missoula, 
  Highway 93 Sula to Lost Trail Pass, Lolo Pass, Highway 200 
  Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-
  90 East Missoula to Bearmouth

$$

MTZ001-004-241600-
/O.NEW.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/
Kootenai/Cabinet Region-Lower Clark Fork Region-
954 AM MDT Tue May 23 2017

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT WEDNESDAY...

The National Weather Service in Missoula has issued a Wind
Advisory...which is in effect from 9 AM to 9 PM MDT Wednesday. 

* Impacts/Timing: Strong winds will develop mid Wednesday morning
  and continue through the evening. Tree damage possible. 
  Crosswinds will create hazardous driving conditions.

* Winds: West 20 to 30 mph...gusting to 45 mph.

* Locations impacted include: Highway 2 Kalispell to Libby, 
  Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, Highway 
  93 Eureka to Whitefish, Evaro Hill, Highway 200 Thompson Falls 
  to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout 
  Pass to Haugan

$$

IDZ010-241600-
/O.NEW.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/
Eastern Lemhi County-
954 AM MDT Tue May 23 2017

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT WEDNESDAY...

The National Weather Service in Missoula has issued a Wind
Advisory...which is in effect from 9 AM to 9 PM MDT Wednesday. 

* Impacts/Timing: Strong winds will develop mid Wednesday morning
  and continue through the evening. Tree damage possible. 
  Crosswinds will create hazardous driving conditions.

* Winds: Southwest 20 to 30 mph...gusting to 45 mph. 

* Locations impacted include: Bannock Pass, Highway 28 Tendoy to 
  Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi 
  Pass, and Salmon

$$

MTZ007-241600-
/O.NEW.KMSO.HW.A.0001.170524T1500Z-170525T0300Z/
Butte/Blackfoot Region-
954 AM MDT Tue May 23 2017

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

The National Weather Service in Missoula has issued a High Wind
Watch...which is in effect from Wednesday morning through
Wednesday evening. 

* Impacts/Timing: Strong winds will develop mid Wednesday morning
  and continue through the evening. Tree and infrastructure damage
  possible. Strong crosswinds will create difficult driving 
  conditions, particularly on Interstate 90.

* Winds: Southwest 25 to 40 mph...gusting to 60 mph.

* Locations impacted include: Butte, Georgetown Lake, Highway 12 
  Garrison to Elliston, Homestake Pass, and MacDonald Pass

$$
1 follow-up statement
172 
WWUS75 KMSO 240918
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
318 AM MDT Wed May 24 2017

MTZ007-250300-
/O.UPG.KMSO.HW.A.0001.170524T1500Z-170525T0300Z/
/O.EXA.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/
Butte/Blackfoot Region-
318 AM MDT Wed May 24 2017

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING...

The National Weather Service in Missoula has issued a Wind
Advisory...which is in effect from 9 AM this morning to 9 PM MDT
this evening. The High Wind Watch is no longer in effect. 

* Impacts/Timing: Strong winds will develop by mid morning and 
  continue through the evening. Tree and infrastructure damage 
  is possible. Strong crosswinds will create difficult driving 
  conditions, particularly on Interstate 90. 

* Winds: Southwest 25 to 40 mph...gusting to 50 mph. Gusts to 55
  mph will be possible in the vicinity of Avon, Ovando and
  MacDonald Pass.

* Locations impacted include: Butte, Georgetown Lake, Highway 12 
  Garrison to Elliston, Homestake Pass, and MacDonald Pass

$$

MTZ002-003-250300-
/O.CON.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/
West Glacier Region-Flathead/Mission Valleys-
318 AM MDT Wed May 24 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* Impacts/Timing: Strong winds will develop by mid morning and
  continue through the evening. Tree damage is possible. 
  Crosswinds will create hazardous driving conditions. Flathead 
  Lake waves will become choppy and unrelenting over time. 

* Flathead Lake Waves: maximum 3 to 5 feet.

* Winds: West 20 to 30 mph...gusting to 45 mph.

* Locations impacted include: Bad Rock Canyon, Essex, Highway 83 
  Bigfork to Swan Lake, Marias Pass, Polebridge, Flathead Lake, 
  Flathead Valley, Mission Valley, and Polson

$$

MTZ005-006-043-250300-
/O.CON.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
Potomac/Seeley Lake Region-
318 AM MDT Wed May 24 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* Impacts/Timing: Strong winds will develop by mid morning and
  continue through the evening. Tree damage is possible. 
  Crosswinds will create hazardous driving conditions. 

* Winds: West 20 to 30 mph...gusting to 45 mph.

* Locations impacted include: Bitterroot Valley, Missoula, 
  Highway 93 Sula to Lost Trail Pass, Lolo Pass, Highway 200 
  Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-
  90 East Missoula to Bearmouth

$$

MTZ001-004-250300-
/O.CON.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/
Kootenai/Cabinet Region-Lower Clark Fork Region-
318 AM MDT Wed May 24 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* Impacts/Timing: Strong winds will develop by mid morning and
  continue through the evening. Tree damage is possible. 
  Crosswinds will create hazardous driving conditions. 

* Winds: West 20 to 30 mph...gusting to 45 mph.

* Locations impacted include: Highway 2 Kalispell to Libby, 
  Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, Highway 
  93 Eureka to Whitefish, Evaro Hill, Highway 200 Thompson Falls 
  to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout 
  Pass to Haugan

$$

IDZ010-250300-
/O.CON.KMSO.WI.Y.0002.170524T1500Z-170525T0300Z/
Eastern Lemhi County-
318 AM MDT Wed May 24 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* Impacts/Timing: Strong winds will develop by mid morning and
  continue through the evening. Tree damage is possible. 
  Crosswinds will create hazardous driving conditions. 

* Winds: Southwest 20 to 30 mph...gusting to 45 mph.

* Locations impacted include: Bannock Pass, Highway 28 Tendoy to 
  Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi 
  Pass, and Salmon

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at May 23, 3:47 AM MDT, 6 hours 7 minutes earlier.

Area forecast discussion, May 23, 3:47 AM MDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
347 AM MDT Tue May 23 2017

...Strong winds possible Wednesday...

.DISCUSSION...Another summer-like day is expected across the
Northern Rockies today. It will be another pleasant evening and
temperatures tonight will be rather mild ahead of the incoming
front.

A strong cold front is expected to move through central Idaho and
northwest Montana early Wednesday morning, spreading into the rest
of western Montana by late Wednesday morning. The main threat with
this front will be wind, as dry air and abnormally strong winds
aloft accompany the front. There is a period of time late tonight
into early Wednesday morning that mountain wave activity could
develop across northwest Montana. If these mountain waves are able
to surface, wind gusts of 40 to 50 mph could occur in localized
areas, though forecasting where and when this might occur is
extremely difficult. By late morning, gusty winds will be
widespread across the region, with gusts up to 40 mph expected. It
still appears that southwest Montana and Lemhi County may see the
brunt of the stronger winds due to the later timing of frontal
passage. Those traveling with high profile vehicles and planning
boating outings on area lakes, especially Flathead Lake, should be
prepared for difficult conditions. It's also not out of the
question that a few tree branches and power outages may occur. Winds
will begin to decrease Wednesday evening.

A trough of low pressure is expected to remain over the region
through Friday. Temperatures will be significantly colder compared
to the warm temperatures early this week. Showers and afternoon
thunderstorms will also be possible during this time frame.

Memorial Day Weekend: Other than a chance for a few showers or
thunderstorms on Saturday and a few mountain showers possible
Sunday into Monday, the weekend into early next week will be very
pleasant as temperatures will be warming back to summer-like
readings for this time of year.

&&

.AVIATION...It will be a summer-like day today and local winds
will be enhanced ahead of the dry cold front that will be moving
through the region early Wednesday. It seems like the best timing
for breezy conditions will be from 23/2300z to 24/0300z. The front
is expected to move through central Idaho after 24/0600z, across
northwest Montana between 24/0900z and 24/1200z and across
southwest Montana between 24/1200z and 24/1500z. There may be
gusts over 40 knots in the mountain passes with the passage and
then there will be another gusty period Wednesday afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:54 AM MDTWind AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more35 hr

Nearby

High Wind Watches in Montana, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.